Approximation by finitely supported measures

Benoît Kloeckner

ESAIM: Control, Optimisation and Calculus of Variations (2012)

  • Volume: 18, Issue: 2, page 343-359
  • ISSN: 1292-8119

Abstract

top
We consider the problem of approximating a probability measure defined on a metric space by a measure supported on a finite number of points. More specifically we seek the asymptotic behavior of the minimal Wasserstein distance to an approximation when the number of points goes to infinity. The main result gives an equivalent when the space is a Riemannian manifold and the approximated measure is absolutely continuous and compactly supported.

How to cite

top

Kloeckner, Benoît. "Approximation by finitely supported measures." ESAIM: Control, Optimisation and Calculus of Variations 18.2 (2012): 343-359. <http://eudml.org/doc/277817>.

@article{Kloeckner2012,
abstract = {We consider the problem of approximating a probability measure defined on a metric space by a measure supported on a finite number of points. More specifically we seek the asymptotic behavior of the minimal Wasserstein distance to an approximation when the number of points goes to infinity. The main result gives an equivalent when the space is a Riemannian manifold and the approximated measure is absolutely continuous and compactly supported. },
author = {Kloeckner, Benoît},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Measures; Wasserstein distance; quantization; location problem; centroidal Voronoi tessellations; measures},
language = {eng},
month = {7},
number = {2},
pages = {343-359},
publisher = {EDP Sciences},
title = {Approximation by finitely supported measures},
url = {http://eudml.org/doc/277817},
volume = {18},
year = {2012},
}

TY - JOUR
AU - Kloeckner, Benoît
TI - Approximation by finitely supported measures
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2012/7//
PB - EDP Sciences
VL - 18
IS - 2
SP - 343
EP - 359
AB - We consider the problem of approximating a probability measure defined on a metric space by a measure supported on a finite number of points. More specifically we seek the asymptotic behavior of the minimal Wasserstein distance to an approximation when the number of points goes to infinity. The main result gives an equivalent when the space is a Riemannian manifold and the approximated measure is absolutely continuous and compactly supported.
LA - eng
KW - Measures; Wasserstein distance; quantization; location problem; centroidal Voronoi tessellations; measures
UR - http://eudml.org/doc/277817
ER -

References

top
  1. G. Bouchitté, C. Jimenez and M. Rajesh, Asymptotique d’un problème de positionnement optimal. C. R. Math. Acad. Sci. Paris335 (2002) 853–858.  Zbl1041.90025
  2. A. Brancolini, G. Buttazzo, F. Santambrogio and E. Stepanov, Long-term planning versus short-term planning in the asymptotical location problem. ESAIM : COCV15 (2009) 509–524.  Zbl1169.90386
  3. T. Champion, L. De Pascale and P. Juutinen, The ∞-Wasserstein distance : local solutions and existence of optimal transport maps. SIAM J. Math. Anal.40 (2008) 1–20.  Zbl1158.49043
  4. V. Dobrić and J.E. Yukich, Asymptotics for transportation cost in high dimensions. J. Theoret. Probab.8 (1995) 97–118.  Zbl0811.60022
  5. Q. Du and D. Wang, The optimal centroidal Voronoi tessellations and the Gersho’s conjecture in the three-dimensional space. Comput. Math. Appl.49 (2005) 1355–1373.  Zbl1077.65019
  6. Q. Du, V. Faber and M. Gunzburger, Centroidal Voronoi tessellations : applications and algorithms. SIAM Rev.41 (1999) 637–676.  Zbl0983.65021
  7. K.J. Falconer, The geometry of fractal sets, Cambridge Tracts in Mathematics85. Cambridge University Press (1986).  Zbl0587.28004
  8. L. Fejes Tóth, Sur la représentation d’une population infinie par un nombre fini d’éléments. Acta. Math. Acad. Sci. Hungar10 (1959) 299–304.  Zbl0094.35303
  9. L. Fejes Tóth, Lagerungen in der Ebene, auf der Kugel und im Raum, Die Grundlehren der mathematischen Wissenschaften, Band65. Zweite verbesserte und erweiterte Auflage, Springer-Verlag (1972).  
  10. S. Graf and H. Luschgy, Foundations of quantization for probability distributions, Lecture Notes in Mathematics1730. Springer-Verlag (2000).  Zbl0951.60003
  11. J. Heinonen, Lectures on analysis on metric spaces. Universitext, Springer-Verlag (2001).  Zbl0985.46008
  12. J. Horowitz and R.L. Karandikar, Mean rates of convergence of empirical measures in the Wasserstein metric. J. Comput. Appl. Math.55 (1994) 261–273.  Zbl0819.60031
  13. J.E. Hutchinson, Fractals and self-similarity. Indiana Univ. Math. J.30 (1981) 713–747.  Zbl0598.28011
  14. F. Morgan and R. Bolton, Hexagonal economic regions solve the location problem. Amer. Math. Monthly109 (2002) 165–172.  Zbl1026.90059
  15. S.J.N. Mosconi and P. Tilli, Γ-convergence for the irrigation problem. J. Convex Anal.12 (2005) 145–158.  Zbl1076.49024
  16. D.J. Newman, The hexagon theorem. IEEE Trans. Inform. Theory28 (1982) 137–139.  Zbl0476.94006
  17. C. Villani, Topics in optimal transportation, Graduate Studies in Mathematics58. American Mathematical Society (2003).  Zbl1106.90001

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.